WASHINGTON—According to MedPage Today, the antibiotic cefepime (Maxipime) may cause a specific type of seizure in patients with kidney impairment when doses are not reduced appropriately, the U.S. Food and Drug Administration warned.
Nearly 60 cases of nonconvulsive status epilepticus have been reported to the FDA since cefepime was approved in 1996, the agency said in a drug safety communication.
In 58 of the 59 incidents, the patients had renal impairment, and, in 56, label recommendations for lowered doses were not followed. Most of the seizures occurred in patients older than 65.
Sixteen of the patients died, including two in whom the seizures might have contributed to the fatal outcome, according to the FDA. But the agency stopped short of concluding that failure to adjust cefepime dosages was a cause of any of the deaths.
The FDA has ordered that cefepime's label be revised to highlight the seizure risk in patients with renal impairment (those with creatinine clearance of ≤60 mL/min) and reiterating the importance of dosage adjustments in such patients.
Clinicians with patients who have seizures while receiving cefepime should consider stopping the drug or reducing the dose in patients with renal impairment, the agency advised.